High Wind, Grayson
- When
- April 26, 3:00 PM EST to 4:00 PM EST
- Where
- Grayson forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
A cold front passed through the area the afternoon of April 26. Behind this front, very strong northwest winds developed with a few location experiencing wind gusts around 60 mph for a short period of time heading into the evening hours.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A cold front passed through the area the afternoon of April 26. Behind this front, very strong northwest winds developed with a few location experiencing wind gusts around 60 mph for a short period of time heading into the evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 26, 2:06 PM EST, 54 minutes earlier.
Area Forecast Discussion
National Weather Service Blacksburg VA
306 PM EDT Fri Apr 26 2019
.SYNOPSIS...
A strong cold front will continue racing eastward overnight. Behind
the front, winds will remain very gusty until closer to Saturday
afternoon when high pressure draws closer to the region. Other than
a weak cold front skirting western parts of the area Saturday night
into Sunday, high pressure will maintain control on our weather
pattern through at least Tuesday of next week.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 245 PM EDT Friday...
A cold front was crossing the area, located near a Lexington, VA to
Roanoke, VA to Lawsonville, NC line. The potential for thunderstorms
will last for a few more hours as convection fires along and in
advance of this front. While the best chance of any severe weather
will remain closer to the coast, it will not be impossible for an
isolated storm or two that produces some damaging wind across
eastern parts of the area until the cold front moves completely east
of the area.
Behind the front we still are expecting winds to become very gusty,
if not outright damaging, the remainder of this afternoon, through
tonight, and into at least Saturday morning. Wind Advisories or a
High Wind Warning are in place for area around and west of the crest
of the Blue Ridge. They are in effect currently, and will continue
through noon Saturday. The strongest winds will come in stages. The
first will be immediately behind the cold front. The second will come
during the pre-dawn hours of early Saturday morning.
The strong northwest winds for a short period of time this evening
will help maintain some cloud cover and isolated to scattered
showers over southeast West Virginia south into the Northern
Mountains of North Carolina thanks to residual low level moisture
being lifted quickly upslope. However, much drier air is also racing
into the region, so any limited moisture the upslope component has
to advect will quickly be replaced by a much drier air mass.
Elsewhere, cloud cover will quickly erode as the same strong
northwest winds will have a downsloping/compression aspect and clear
skies will quickly replace the cloud cover along and east of the
Blue Ridge this evening.
For Saturday, the story will continue to be the very gusty winds, at
least during the morning. The pressure gradient between the
advancing high pressure and departing low will slacken, and
correspondingly, so will the winds, at least to below the hazard
thresholds. Gusts of 15 to 25 mph still are forecast for Saturday
afternoon.
Low temperatures tonight will range form the upper 30s to lower 40s
across the mountains with low to mid 40s across the Piedmont. Highs
on Saturday will range from the upper 50s to mid 60s across the
mountains with upper 60s to lower 70s over the Piedmont.
Confidence in the above portion of the forecast is high.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 200 PM EDT Friday...
Weak surface ridging in place early Saturday evening will give way
to increasing cloudiness from west to east. This is in response to
weak warm-advective driven ascent associated with a Clipper-type
system that passes to our north across the Mason/Dixon line.
Soundings for the overnight hrs into early Sunday show incomplete
low-level moistening below cloud base. This dearth of low-level
moisture that the system is working with suggests that this system
could be more of an effective virga producer than rain producer, and
the progressive nature of the system also argues for limited
PoPs/QPF.
Appears the best chances for rain showers are in the post-cold
frontal environment across the western mountains into the Blue Ridge
toward Sunday noontime. Strong post-frontal pressure rises are also
apparent in the 12z GFS guidance - clocking in at around 5-10 mb/6
hrs into the Blue Ridge northwestward into the Highlands, lower
values to the south/east of the Ridge. Do think some potential
exists for at least pretty blustery northwest winds during the
afternoon. One potential limiting factor to otherwise strong/gusty
winds will be rather paltry 850 mb winds of 25-35 kts. Will show
peak gusts to 25-30 mph in the lower elevations of the Piedmont and
into southeast WV, and as much as 40 mph along the Blue Ridge and
along some of the higher hills in Bath and Alleghany Counties.
Presently don't see a need for Advisories, but as trees are starting
to bud and are more foliated, any uptick in wind speeds could raise
that threat, but based on current indications I view this as an
unlikely prospect. Still a pretty blustery day and should see highs
ranging from the 60s to near 70 in the western third of the area
(lowest at the highest of elevations) and into the mid/upper 70s in
the foothills and into the Piedmont.
Sunday night into Monday, the region becomes governed by a broad
surface anticyclone to become centered over the northern mid-
Atlantic region with an associated ridge wedging down the
Appalachians. This wedge of high pressure appears to be dry, so
Sunday night and Monday both feature mostly clear skies. Sunday
night will be on the cooler side with lows in the upper 30s to low
40s, still mild enough to not support a substantive frost threat.
With cooler 850 mb temperatures around +5 to +8C, looking at highs
mainly in the 60s to low 70s.
Forecast confidence is overall moderate to high. Moderate confidence
on wind gusts for Sunday.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 200 PM EDT Friday...
A return to above-normal temperatures appears probable in this
period, as an anomalous elongated mid/upper ridge becomes
established over the Gulf of Mexico. 500-mb height gradient between
this large-scale feature and mean longwave troughing over the
central Rockies should favor a preferred storm track from the
central Plains into the northern/central mid-Atlantic region. The
net effect will be for an overall decrease in precipitation chances
with largely dry weather. 850 mb temperatures should be in the mid-
teens Celsius, and likelihood of capping with little to no obvious
large-scale forcing mechanisms for upward motion will also favor an
overall dry period.
Could see a limited potential for showers across our northern and
northwestern counties Monday night as we will likely again be
watching a disturbance pass to our north and west. Otherwise, much
of the upcoming workweek appears to be a dry one, with the best
chance for showers or thunderstorms reappearing toward Thursday
night into Friday. This system offers the best chance for more
widespread precipitation in the period. That is really all that can
be confidently stated at this point regarding this system as
specifics remain elusive given model uncertainties on the
synoptic/mesoscale environment at this time range.
This does appear to be a rather mild period reminiscent of summer,
with MEX-based temperatures running a pretty notable 10 degrees
milder than climatology. This could manifest as the first extended
stretch of warm weather, as the MEX for Danville and Roanoke show a
3-day period of mid-80s high temperatures.
Forecast confidence is high through Thursday, then trends lower to
moderate moving into Friday.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 130 PM EDT Friday...
A cold front was beginning to cross the area. Showers and a few
storms were positioned along it. East of the front, a pre-
frontal line of convection extended from roughly KLYH to KDAN.
Both lines were moving to the east at around 40 to 45 kts. Most
locations in advance of the front will experience VFR
conditions. Only brief sub-VFR conditions are expected under the
heaviest of the rain showers and storms.
West of the cold front, winds shift abruptly northwest and
induce a strong upslope component across parts of southeast West
Virginia and neighboring sections of southwest Virginia. This
portion of the area will experience IFR ceilings through the mid
to late afternoon as lingering moisture lifts and condenses into
low ceiling clouds. There will also be the potential for some
isolated to scattered showers in this region to heading into the
early evening.
As drier air works its way into the region, all locations are
expected to trend to VFR conditions through the night and
Saturday morning.
Surface gusts of 40 to 50 kts will be possible at the highest
ridges with 20 to 30 kts more common in the mountain valleys and
the Piedmont region through mid-day Saturday.
Confidence in the above aviation forecast is moderate to high.
EXTENDED AVIATION DISCUSSION...
Northwest winds will decrease in speed Saturday afternoon and
evening.
A weak cold front may bring some isolated showers to western
sections late Saturday night into Sunday, along with gusty
winds to area along and west of the crest of the Blue Ridge.
Brief, isolated sub-VFR conditions are possible across
southeast West Virginia.
Sunday through Wednesday generally VFR conditions are forecast.
Northwest sections of the area may have some patchy MVFR
conditions on Wednesday as showers skirt the region.
Confidence in the above portion of the extended aviation
forecast is moderate to high.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EDT Saturday for VAZ007-009>014-
016>020-022>024-032>035.
High Wind Warning until noon EDT Saturday for VAZ015.
NC...Wind Advisory until noon EDT Saturday for NCZ003-019.
High Wind Warning until noon EDT Saturday for NCZ001-002-018.
WV...Wind Advisory until noon EDT Saturday for WVZ042>044-507-508.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AL
LONG TERM...AL
AVIATION...DSHazardous Weather Outlook National Weather Service Blacksburg VA 323 PM EDT Fri Apr 26 2019 NCZ001-002-018-VAZ015-271930- Ashe-Alleghany NC-Watauga-Grayson- 323 PM EDT Fri Apr 26 2019 ...HIGH WIND WARNING IN EFFECT UNTIL NOON EDT SATURDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. Gusty winds are again possible Saturday night into Sunday. Some of the gusts may approach 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ003-019-VAZ007-009>014-016>020-022>024-032>035-WVZ042>044-507-508- 271930- Surry-Wilkes-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 323 PM EDT Fri Apr 26 2019 ...WIND ADVISORY IN EFFECT UNTIL NOON EDT SATURDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. Gusty winds are again possible Saturday night into Sunday. Some of the gusts may approach 40 mph. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ004-020-VAZ043-271930- Stokes-Yadkin-Henry- 323 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. There is a low probability for widespread hazardous weather. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-271930- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 323 PM EDT Fri Apr 26 2019 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Isolated thunderstorms with strong or damaging winds are possible through the remainder of this afternoon. Remain alert for any associated Special Weather Statements or Warnings addressing these storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service BLACKSBURG VA
1228 PM EDT Fri Apr 26 2019
NCZ004>006-VAZ032-033-043>045-058-059-261745-
Stokes-Rockingham-Caswell-Henry-Franklin-Halifax-Patrick-Campbell-
Pittsylvania-Charlotte-
1228 PM EDT Fri Apr 26 2019
...A LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL AFFECT THE AREA
...
Until 145 PM EDT.
At 1226 PM EDT, radar indicated showers and isolated thunderstorms
were located along a line extending from near Pittsville to
Pinnacle. Movement was east at 35 mph.
Wind gusts up to 50 mph are possible with these storms. Rainfall
amounts up an inch are possible.
Locations impacted include...
Danville...
Eden...
Reidsville...
Martinsville...
and South Boston.
This includes The following Locations The Martinsville Speedway,
Martinsville Airport, and Danville Airport.
Torrential rainfall is also occurring with these showers, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3689 7849 3670 7865 3663 7855 3669 7868
3655 7874 3654 7914 3625 7916 3626 8045
3632 8045 3704 7958 3705 7954 3701 7948
3702 7946 3706 7949 3706 7944 3714 7934
3708 7919 3706 7845
TIME...MOT...LOC 1626Z 262DEG 28KT 3704 7951 3631 8040
KKSpecial Weather Statement
National Weather Service BLACKSBURG VA
134 PM EDT Fri Apr 26 2019
VAZ059-261815-
Charlotte-
134 PM EDT Fri Apr 26 2019
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE COUNTY
...
Until 215 PM EDT.
At 134 PM EDT, a strong thunderstorm was located over Phenix, moving
east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Keysville...
Charlotte Court House...
Phenix...
Red House...
and Madisonville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3703 7846 3702 7846 3703 7878 3718 7883
3721 7869 3719 7868 3719 7864 3717 7864
3715 7860 3714 7859 3715 7855 3713 7851
3711 7850 3709 7848 3708 7844
TIME...MOT...LOC 1734Z 262DEG 28KT 3711 7872
KKSpecial Weather Statement
National Weather Service BLACKSBURG VA
152 PM EDT Fri Apr 26 2019
VAZ044-058-261830-
Halifax-Pittsylvania-
152 PM EDT Fri Apr 26 2019
...A STRONG THUNDERSTORM WILL AFFECT HALIFAX AND PITTSYLVANIA
COUNTIES...
Until 230 PM EDT.
At 151 PM EDT, a strong thunderstorm was located near Elmo, moving
east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
South Boston...
Halifax...
Turbeville...
Ingram...
and Milton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3654 7873 3654 7930 3673 7933 3693 7877
3662 7871
TIME...MOT...LOC 1751Z 262DEG 28KT 3665 7923
KKSpecial Weather Statement
National Weather Service BLACKSBURG VA
240 PM EDT Fri Apr 26 2019
VAZ023-034-035-045-261930-
Botetourt-Amherst-Campbell-Bedford-
240 PM EDT Fri Apr 26 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT, BEDFORD, AMHERST,
AND CAMPBELL COUNTIES...
Until 330 PM EDT.
At 239 PM EDT, a strong thunderstorm was located over Lithia, moving
east at 45 mph.
Locations impacted include...
Lynchburg...
Amherst...
Buchanan...
Big Island...
and Forest.
LAT...LON 3741 7979 3753 7980 3756 7954 3753 7950
3757 7944 3761 7900 3745 7899 3743 7902
3738 7899 3734 7899
TIME...MOT...LOC 1839Z 267DEG 39KT 3746 7973
VFJSpecial Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT Fri Apr 26 2019
VAZ033-034-043>046-058-059-262000-
Henry-Franklin-Halifax-Campbell-Bedford-Pittsylvania-Appomattox-
Charlotte-
254 PM EDT Fri Apr 26 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HENRY, FRANKLIN,
HALIFAX, CAMPBELL, BEDFORD, PITTSYLVANIA, APPOMATTOX, AND CHARLOTTE
COUNTIES...
Until 400 PM EDT.
At 254 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Thaxton to North Shore to near Snow
Creek. Movement was east at 50 mph.
Pea size hail is possible with these storms.
Locations impacted include...
Lynchburg...
Danville...
South Boston...
Bedford...
and Altavista.
This includes The following Locations Liberty University, The
National D-Day Memorial, Danville Airport, and Lynchburg Airport.
LAT...LON 3721 7869 3719 7868 3675 7872 3654 7884
3654 7939 3678 7997 3710 7982 3742 7977
3733 7867
TIME...MOT...LOC 1854Z 292DEG 42KT 3732 7960 3706 7963 3679 7977
VFJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
351 PM EDT FRI APR 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND DMG BLACKSBURG 37.23N 80.42W
04/26/2019 MONTGOMERY VA PUBLIC
LARGE TREE BLOWN DOWN OVER DRIVEWAY.
&&
VFJThe national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821540, 821542.